ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO712

Hydralazine-Induced ANCA Vasculitis Presenting with Pulmonary-Renal Syndrome

Session Information

Category: Glomerular Diseases

  • 1401 Glomerular Diseases: From Inflammation to Fibrosis

Authors

  • Kirby, Madeline, MedStar Georgetown University Hospital Nephrology Services, Washington, District of Columbia, United States
  • Abdalla, Marwa, MedStar Georgetown University Hospital Nephrology Services, Washington, District of Columbia, United States
  • Pourafshar, Negiin, MedStar Georgetown University Hospital Nephrology Services, Washington, District of Columbia, United States
  • Kwon, Donghyang, MedStar Georgetown University Hospital, Washington, District of Columbia, United States
Introduction

Hydralazine, an arterial vasodilator, is a frequently used medication for the management of hypertension and heart failure. It is generally well-tolerated and has a safe profile; however, hydralazine can induce immune-mediated complications. There are rare reports of hydralazine-induced ANCA associated vasculitis (AAV) with pulmonary manifestations, also known as hydralazine-induced pulmonary-renal syndrome (PRS). Here we report a case of hydralazine-induced alveolar hemorrhage and anti-neutrophil cytoplasmic antibody (ANCA)-positive pauci-immune glomerulonephritis.

Case Description

A 75-year-old female with history of hypertension treated with hydralazine 75 mg TID for seven years, presented with five months of dyspnea on exertion, blood tinged sputum and unintentional weight loss. CT scan showed a cluster of pulmonary nodules with mediastinal lymphadenopathy. Transbronchial lung biopsy revealed alveolar hemorrhage. Serum creatinine was 2.8 mg/dL from baseline 1.0 mg/dL and urinalysis showed 2+ blood, 30-50 RBC/hpf and red blood cell casts. Urine protein to creatinine ratio was 0.7 gr/day. Given the complaint of hemoptysis, a vasculitis work-up was pursued. Work-up revealed p-ANCA > 1: 1280, elevated MPO antibodies, elevated PR-3 antibodies, and elevated inflammatory markers. Anti-histone antibodies were present. Additional immunologic and serologic work up was unremarkable. Renal biopsy was consistent with pauci-immune ANCA associated vasculitis with crescents. Given concern for drug induced vasculitis, hydralazine was discontinued. She received 1 gm methylprednisolone for three days and received two doses of Rituximab followed by prednisone taper per the PEXIVAS trial. Hemoptysis resolved after treatment. She has remained off prednisone with stable renal function and minimal proteinuria.

Discussion

This case demonstrates a case of hydralazine-induced small vessel vasculitis. While immune-mediated complications have been frequently reported with the use of hydralazine, drug-induced ANCA vasculitis is rarely reported. This diagnosis should be considered in patients on hydralazine who develop pulmonary-renal syndrome. Diagnosis relies on serologic work-up and renal histopathology. Discontinuing hydralazine is the first step in treatment and this alone might be sufficient; however, more aggressive management including immunosuppression is frequently needed.